Alert archive / Illinois / Small Craft Advisories in 2021

Small Craft Advisory 19, NWS Chicago, IL

March 4, 2021

NWS Chicago, IL issued this small craft advisory at Mar 4, 2021, 2:39 AM CST. It took effect at Mar 4, 2021, 6:00 AM CST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Mar 4, 2021, 2:39 AM CST (08:39 UTC)
In effect from
Mar 4, 2021, 6:00 AM CST
Expired
Mar 5, 2021, 3:00 AM CST
In force
21 hr
Issued by
NWS Chicago, IL

The text

As transmitted.

558 
WHUS73 KLOT 040839
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
239 AM CST Thu Mar 4 2021

LMZ740>745-041700-
/O.NEW.KLOT.SC.Y.0019.210304T1200Z-210305T1500Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
239 AM CST Thu Mar 4 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 9 AM
CST FRIDAY...

* WHAT...North winds to 20 kt. Significant waves to 6 ft,
  occasionally to 8 ft.

* WHERE...Illinois and Indiana nearshore waters.  

* WHEN...From 6 AM this morning to 9 AM CST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Carlaw
4 follow-up statements
754 
WHUS73 KLOT 041515
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
915 AM CST Thu Mar 4 2021

LMZ740>745-042315-
/O.CON.KLOT.SC.Y.0019.000000T0000Z-210305T1500Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
915 AM CST Thu Mar 4 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST FRIDAY...

* WHAT...North winds to 25 kt. Significant waves to 6 ft,
  occasionally to 8 ft.

* WHERE...Illinois and Indiana nearshore waters.

* WHEN...Until 9 AM CST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Petr
466 
WHUS73 KLOT 042109
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
309 PM CST Thu Mar 4 2021

LMZ740>745-050515-
/O.CON.KLOT.SC.Y.0019.000000T0000Z-210305T1500Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
309 PM CST Thu Mar 4 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST FRIDAY...

* WHAT...North winds to 25 kt. Significant waves to 6 ft,
  occasionally to 8 ft.

* WHERE...Illinois and Indiana nearshore waters. 

* WHEN...Until 9 AM CST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
176 
WHUS73 KLOT 050343
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
943 PM CST Thu Mar 4 2021

LMZ740>745-051145-
/O.CON.KLOT.SC.Y.0019.000000T0000Z-210305T1500Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
943 PM CST Thu Mar 4 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST FRIDAY...

* WHAT...North winds to 25 kt. Significant waves to 6 ft, 
  occasionally to 8 ft.

* WHERE...Illinois and Indiana nearshore waters.

* WHEN...Until 9 AM CST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
710 
WHUS73 KLOT 050900
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
300 AM CST Fri Mar 5 2021

LMZ740>745-051000-
/O.CAN.KLOT.SC.Y.0019.000000T0000Z-210305T1500Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
300 AM CST Fri Mar 5 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

With winds having diminished, waves have subsided to 3 to 5 ft and
will continue to subside through the morning.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Mar 3, 10:52 PM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Mar 3, 10:52 PM CST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1052 PM CST Wed Mar 3 2021

.SHORT TERM...
300 PM CST

Through Thursday night...

Sunny skies have helped temperatures warm nicely this afternoon.
This is especially the case to the south and east of the
lingering snow pack over north central IL, where temperatures have
already reached into the mid to upper 50s. However, this will
come to an end in the coming hours as a lake breeze shifts inland
across the area and results in rapidly falling temperatures.

The Chicago terminal Doppler radars indicate that the lake breeze
boundary is already shifting inland across southern Cook and over
parts of Lake and Porter counties in Indiana. However, farther
north the inland penetration has been limited thus far. Trends
continue to support the idea of this boundary shifting inland
across most of the Chicago metro area prior to sunset. In its
wake, expect temperatures to fall back into the upper 30s to the
lower 40s into early this evening.

Surface high pressure is expected to remain the dominant weather
feature across the western Great Lakes region through Friday. For
this reason, we can expected a prolonged period of onshore
northeasterly flow across the area through the short term period.
This will in turn result in cooler conditions across the area for
Thursday. Expect highs generally in the 40s inland, and in the
upper 30s to around 40 right alone the Lake Michigan shores.

No precipitation is expected tonight into Thursday, but some
lower cloud cover looks likely to shift southward over the area
late tonight and persist during the morning on Thursday. Some fog
also looks possible both tonight and again Thursday night,
primarily over north central parts of the state, where winds
should be lighter under the surface high.

KJB

&&

.LONG TERM...
300 PM CST

Friday through Wednesday...

Quiescent weather will continue through the upcoming weekend before
the weather pattern trends more active next week.

The closed upper low currently moving onshore along the California
coast will progress eastward into the Central Plains but then
ultimately dives south into the southern CONUS thanks to persistent
upper troughing across the northeastern CONUS. This will will act to
keep the local area dry the next few days. The center of surface
high pressure will dip into into Wisconsin heading into Friday
maintaining northerly flow off the lake across the local area
bringing similar weather conditions as Thursday with highs in the
40s inland and upper 30s to around 40 near the lake.

We will likely be able to follow a persistence forecast into
Saturday temperature-wise with light and somewhat variable winds
as the surface high moves overhead, with temperatures again near
normal in the mid 40s, with cooler temperatures near the
lakeshore. By Sunday, southerly flow returns to the area as the
surface high shifts to the east and the upper level ridge axis
moves overhead. This will help usher in a warming trend with highs
in the upper 40s and lower 50s.

Increasingly gusty southerly flow is expected into early next week
which bringing milder temperatures in the upper 50s and even
lower 60s Monday and Tuesday, which is 10-15 degrees above normal
for this time of year. A shortwave trough cuts into the northern
extent of high amplitude ridge early Monday. There is some
variability with how far south this ends up, but overall precip
chances remain low with its passage. Long-term guidance continues
to suggest a pattern shift is in store as an upper trough begins
to push into the central CONUS ridge with an associated surface
low developing across the Central/Northern Plains region during
the Tuesday/Wednesday period that will translate east bringing
increasing potential for precipitation to the area. This is still
a bit too far out to hammer out specific details with the Euro
Ensembles favoring a bit slower arrival from the GEFS, but we are
trending toward a potentially more active pattern for much of the
upcoming week. Stay tuned!

Petr

&&

.AVIATION...
For the 06Z TAFs...

Forecast concerns include...

Mvfr cigs overnight/Thursday morning.
Possible fog overnight/Thursday morning, mainly northwest IL.

An area of low mvfr cigs continues to expand across eastern WI and
central Lake Michigan. Guidance shows this cloud cover expanding/
moving southwest across the terminals during the overnight hours
and then continuing into Thursday morning. Introduced scattered
mention at 06z but cigs may develop a bit sooner and trends will
need to be monitored. These lower cigs are expected to lift and
scatter late Thursday morning into early Thursday afternoon. A mid
sct/bkn mid level deck will also move across the area overnight.

There has been some light fog near Lake Michigan in southeast WI
and now across northwest IN. This is likely going to be short
lived but confidence is low and some tempo mention may be needed,
especially for gyy. Guidance has been slowly backing away from fog
across northwest IL. Confidence is low for fog potential here, but
the potential remains so for now have only adjusted timing at rfd.

Winds will remain northeast through the period, increasing back to
10kts on Thursday. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Mar 3, 3:33 PM CST, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
333 PM CST Wed Mar 3 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-042145-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
333 PM CST Wed Mar 3 2021 /433 PM EST Wed Mar 3 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Fog Risk.

DISCUSSION...

Patchy fog is possible overnight, mainly across interior portions
of north central and northwest Illinois.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

  No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-042145-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
333 PM CST Wed Mar 3 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

  No hazardous weather is expected at this time.

Petr

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

Nearby

Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.